SSRIs and sexual dysfunction
September 16, 2015 12:55 PM   Subscribe

Looking for advice and experiences regarding anorgasmia as a side effect of SSRI antidepressants, IKYANMD.

I've been taking Sertraline (Zoloft/Lustral) for ~2 months for major depressive disorder. After the hellish two week adjustment period that I was forewarned about, the drug has been life changing in its positive effects. I cannot overstate the difference it has made to my well-being.

Apart from the fact that I'm suffering from dreaded sexual side effects. Specifically, I've become unable to achieve orgasm without an extreme amount of effort (multiple hours, vibes, the filthiest erotica). My arousal levels and sex drive in general have stayed the same, it's just reaching an actual climax that has become my Moby Dick. This is a marked departure from my pre-medication experience of orgasm, which was near to the "slightest breeze" end of sensitive.

I'd like to hear anecdotes from people who have been through the same thing. Did it go away eventually or was it a feature of your life the whole time you were taking an antidepressant? Have you swapped medications? Was Sertraline particularly bad? Did you find another SSRI worked just as well but without this side effect? Is there anything else you did to help?

I will be talking to my prescribing doctor about this, but I am really reluctant to play around with different drugs as Sertraline has worked so magically.

(Relevant info: 24/F. 50mg Sertraline/day. I live in a country where Wellbutrin is not prescribed for mood disorders; I know that that is a drug recommended for its lack of negative sexual side effects.)
posted by mymbleth to Health & Fitness (11 answers total) 5 users marked this as a favorite

 
I went on lexapro (10 mg) at 29 and am a female, and had a similar experience--it helped with anxiety and depression amazingly, but I had trouble reaching orgasm for the first 2-3 months. After that time period, though, things went back to normal!

It was really frustrating while I was in that first period of normal sex drive, but difficulty climaxing. Now things are back to normal, and have stayed that way for about 2 years.

I know YMMV, but lexapro tends to get in your system and have an affect against depression symptoms quicker than other SSRIs. I felt significant changes after 3 days on it, which makes it less intimidating to think of trying, since you likely won't have to wait as long to see if it's helping your depression, if you do end up having to switch.
posted by shortyJBot at 1:02 PM on September 16, 2015


Hi, obviously this is anecdotal.... I'm 42/M, have taken three different SSRIs over the last 15 years. Sertraline had some negative sexual effects. Prozac was very bad, made orgasm with a partner almost impossible. This lasted for the whole time I was on it. Lexapro is much better, I have basically no side effects of any kind and my sex drive seems normal (maybe a bit lower? But I certainly don't have trouble reaching orgasm).
posted by Pink Frost at 1:05 PM on September 16, 2015


An anecdatum for you: On 100mg sertraline, I find that my ability to orgasm returns approximately 24 hours after my last dose. Previously, when I was on citalopram, that was not the case. The half-life of sertraline is 26 hours, whereas for citalopram it's 36, so my theory is that it's just a function of how much remains in your system.

This timing gives me the option of arranging my daily dose to run out right about the time I'm desiring or hoping to orgasm ... and then I just take the next dose immediately afterward. It does require advance planning (no spontaneity here!), but it might be worth a try.

(The inability to orgasm for ~24 hours has stayed consistent for me since I first switched to sertraline around ... three years ago, I think. And as I said, citalopram shut that whole thing down for much longer; I was on citalopram for about 13 years. YMMV!)
posted by orchidfox at 1:06 PM on September 16, 2015 [2 favorites]


I am male, 36, diagnosed MDD. I was on several SSRI/SSNRIs, but the biggest one was Cymbatla 50mg. My sex drive remained the same (probably higher as I wasn't depressed and had energy finally), but I had the same issues with Anorgasmia as you.

It did, over time, get somewhat easier to climax, but it always remained vastly more difficult than before. The other meds I tried had much the same effect to a greater or lesser extent that Cymbalta did (lexapro, effexor, wellbutrin).

Once I went off the meds, everything returned to normal within a few days to a week.
posted by skrymir at 1:10 PM on September 16, 2015


its not the perfect cure but ginkgo has a decent track record of alleviating alot (not all) of the an-orgasmic side fx of SSRIs
https://duckduckgo.com/?q=ssri%20anorgasmia%20gingko
posted by Fupped Duck at 4:08 PM on September 16, 2015


Male, 60. Cymbalta @ 40 caused problems until I added Wellbutrin @ 150. Didn't eliminate the anorgasmia, but it's much better. Is there any way your doc can prescribe it "off-label?"
posted by Johnny Wallflower at 4:25 PM on September 16, 2015


Switch to Wellbutrin. Night and day difference,
posted by Cool Papa Bell at 11:01 PM on September 16, 2015


I see you're a woman. Try the G-spot (or the cervix, yikes) as opposed to the clitoris. Worked for me. That is how I got proficient at "the other kind" of orgasm, actually, being driven completely nuts by this adverse effect of SSRIs. Is it just because it's a stronger sensation? Probably. AFAIK, the same neurotransmitters are involved in all cases.

I would recommend also giving it a rest for as long as possible between, um, efforts.

As I recall, things did improve somewhat at the 2-3-month mark. I still relied on the G-spot, yes, but I was on whatever problematic SSRI it was for at least a couple of years and I had orgasms the whole time. (Without heroic measures.) (Otherwise I wouldn't have stayed on that medication!)

If the prescription is working for you, take it one day at a time with the sex. It'll happen.
posted by 8603 at 11:30 AM on September 17, 2015 [1 favorite]


You might be able to get a low dose of Wellbutrin added as a supplement for SSRI-related sexual dysfunction (so that you can stay on the meds that are helping you), it's really supposed to help.
posted by you're a kitty! at 1:08 PM on September 17, 2015


I had a very similar problem when I first started meds. The first one I was prescribed was Zoloft. It was great for the anxiety/depression. However, it made me not just unable to orgasm, but also unable to become aroused. It was awful. I told my doc and she switched me to Wellbutrin. Not only did it reverse the problem, but it also gave me frequent spontaneous orgasms with no stimulation whatsoever. Unfortunately, it also made me, quite literally, unable to sleep and gave me the belief that the most rational thing in the world would be to kill myself. Third time was the charm, though: Lexapro is the one for me. Manageable side effects as long as I take iron, and extremely helpful for my anxiety and depression. From talking with others, I get the sense that it is quite common to need to try a few different meds before finding the best fit. I highly recommend talking with your doc and trying various options. Hope you find the right fit!
posted by JaneEyre at 8:41 PM on September 17, 2015


Follow up for posterity: At 11 months on sertraline, this issue has completely resolved itself and is no longer. It probably took around 6 months from starting the medication for sex things to be completely back to normal. I looked in to the answers provided by Mefites but didn't really try any of them (/lazy).
posted by mymbleth at 2:23 PM on June 25, 2016 [2 favorites]


« Older Fill my free afternoon in San Diego   |   Modeling agencies for the older set Newer »
This thread is closed to new comments.